Georgia, 2021

Damaging Wind in Georgia, August 1, 2021

August 1, 2021 · NWS CHS · 1 event in 1 county or zone

An environment marked by warm and moist conditions favored strong to severe thunderstorms near a stationary front while a wave of mid-level energy traveled across the southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An environment marked by warm and moist conditions favored strong to severe thunderstorms near a stationary front while a wave of mid-level energy traveled across the southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 1, 3:06 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 1, 3:06 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
406 PM EDT Sun Aug 1 2021

.SYNOPSIS...
A stationary front will maintained unsettled weather including
the chance for heavy rainfall across the area through the
upcoming week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 4 PM: Temperatures have peaked or within a degree of
peaking. Given dewpoints in the mid 70s to around 80 degrees,
heat index values across portions of the SC Lowcountry and SE GA
should favor a range of 108-112 degrees. The Heat Advisory will
remain in effect until 8 PM.

Latest water vapor images indicated a mid-level vort
max rippling across middle GA/SC. Visible satellite indicated
towering cumulus with a few clusters of showers/thunderstorms
developing ahead of the H5 disturbance. Latest SPC mesoanalysis
indicates that the MUCAPE across the forecast area ranged from 2500-
3500 J/kg with little to no CIN. Isolated to scattered showers and
thunderstorms should develop across the CWA during the rest of the
afternoon into early this evening. However, a loosely organized band
of thunderstorms is forecast to develop inland this evening. The
band should gradually expand in coverage as it approaches the coast,
highlighted with likely PoPs. DCAPE values may exceed 1000 J/kg
around the band, possibly yielding a damaging wind event or two this
evening.

Tonight: A band of thunderstorms should push east across the
Atlantic late this evening into late tonight. Conditions in the wake
of the convection should become increasingly stable, with showers
and thunderstorms dissipating during the pre-dawn hours. Low
temperatures are forecast to range in the mid to upper 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
This period will feature a change to cooler temperatures and a wet
pattern including the potential for heavy rainfall and flooding.

Monday: A surface cold front will stall over or just north of the
region, while an upper level trough will amplify over the eastern
CONUS. Guidance indicates that best moisture featuring PWAT values
around 2 inches should be temporarily pushed into southern counties.
Given this scenario, isolated/scattered showers and thunderstorms
should hold off until afternoon across northern/inland counties.
Across the south, showers/thunderstorms will develop earlier, and by
mid to late afternoon expanding coverage justifies at least likely
PoPs.

MLCape values as high as 2500-3500 j/kg could support a localized
threat for brief/damaging wind gusts across southern counties Monday
afternoon.

Otherwise, Monday will spend the end to the recent excessive heat
regime. Across southern counties, heat index values could top out in
the 100-105F, while maximum heat index values 95-100F will be common
elsewhere. Give these expectations, additional Heat Advisories are
not expected.

Monday night: We will transition to more widespread
showers/thunderstorms and an increasing threat for locally excessive
rainfall/flooding.

A unusual baroclinic regime will develop in the vicinity of the
quasi-stationary front. Also, as the anomalous eastern CONUS
longwave trough amplifies, a shortwave trough will eject NE across
the region. Meanwhile, low-mid level moisture transport will
intensify and will push a plume of PWAT values 2.2-2.3 inches across
the forecast area. categorical PoPs offered by guidance appear
reasonable, and repeating periods of heavy rainfall could produce
localized flooding. Sunday 12z HREF guidance depicts non-zero
probabilities of 12 hour precipitation exceeding 5 inches across a
wide swath of the forecast area, including pockets of 20-60 percent
probs near the coast.

Tuesday through Wednesday: A persistent pattern with an anomalously
deep eastern CONUS upper trough, shortwave troughs/associated
forcing for ascent ejecting from this feature across our area, an
unseasonably strong, active baroclinic zone, deep-layered moisture
advection within the plume of PWAT values mainly exceeding 2 inches
will combine to support episodes of widespread showers/thunderstorms
and a threat for locally excessive rainfall/flooding. Latest
forecasts include mainly categorical PoPs through this period, but
in reality periods with widespread precipitation could be punctuated
by periods of lesser coverage. This type of regime raises
uncertainty regarding specific timing, coverage/location and
rates/amounts of heavy rainfall. In general, over time total
rainfall accumulations should increase in amount and coverage, and
this will in turn raise the probability for significant flooding
during subsequent episodes of heavy rain.

Otherwise, expect below-normal temperatures through midweek.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The overall complex and unusual scenario at the surface and aloft
which sets up through midweek will persist through late week and
perhaps even into next weekend. Overall, above-normal precipitation,
the potential for locally heavy rainfall and flooding, and below
normal temperatures will continue. While the greatest coverage and
intensity of precipitation seems most likely during times of maximum
heating during each afternoon/evening, precise timing and impact of
heavy rain events remains elusive. In general, the overall threat
for flooding should increase with time due to the persistence of
this unseasonable scenario.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Prior to the 18Z TAFs, visible satellite indicated that the sea
breeze was generally pinned to the coast, with limited and
shallow cumulus across the inland counties. During the mid to
late afternoon, most areas will have exceeded the convective
temperature and cumulus should develop between 4-5 kft. CAMs
indicate that a broken band of showers and thunderstorms will
develop ahead of a cold front, pushing west to east across the
terminals between 0-4Z, highlighted with a TEMPO in each TAF.
Overnight, winds are forecast to gradually veer from the NW with
VFR conditions.

Extended Aviation Outlook: Periods of flight restrictions are
certain this week, especially in showers/thunderstorms.

&&

.MARINE...
Tonight: Southwest winds across the SC waters will continue to gusts
to around 25 kts into this evening. Portions of the SC waters beyond
10NM could observe seas around 6 ft this evening. Small Craft
Advisories are in effect for the SC waters. A band of strong
thunderstorms are forecast to push off the coast late this
evening. Special Marine Warnings may be issued this evening. In
the wake of the thunderstorms, winds are expected to shift from
the WSW, speed of 15 kt gusting to 20 kts. Seas are expected to
range between 2-4 ft.

Expect hazardous marine conditions within/near thunderstorms through
this week. Outside thunderstorms, southwest winds could average 15-
20 knots at times, and seas should average 2-4 feet, perhaps as high
as 5 feet beyond 20 nm, through late week. Occasional Small Craft
Advisory gusts cannot be ruled out.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 8 PM EDT this evening for GAZ116>119-
     138>141.
SC...Heat Advisory until 8 PM EDT this evening for SCZ043>045-
     047>052.
MARINE...Small Craft Advisory until 2 AM EDT Monday for AMZ350-352.
     Small Craft Advisory until 8 PM EDT this evening for AMZ330.

&&

NEAR TERM...NED
SHORT TERM...SPR
LONG TERM...SPR
AVIATION...NED/SPR
MARINE...NED/SPR
Hazardous weather outlook, Aug 1, 3:05 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
405 PM EDT Sun Aug 1 2021

GAZ116>119-138>141-SCZ043>045-047>052-022015-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
405 PM EDT Sun Aug 1 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Severe Thunderstorms: Scattered to numerous showers and
thunderstorms are expected to develop over the area this evening.
Isolated severe thunderstorms with damaging winds will be possible.
In addition, intense, frequent cloud-to-ground lightning could also
occur. Take shelter if thunderstorms approach.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy Rainfall/Flooding: Unsettled weather will develop across the
area this week as a cold front stalls near the region. Periods of
locally heavy rainfall are likely with flooding possible, especially
in low-lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114-115-137-SCZ040-042-022015-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-Long-
Allendale-Hampton-
405 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: Scattered showers and thunderstorms are
expected to develop over the area this afternoon and evening.
Isolated severe thunderstorms with damaging winds will be possible.
In addition, intense, frequent cloud-to-ground lightning could also
occur. Take shelter if thunderstorms approach.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy Rainfall/Flooding: Unsettled weather will develop across the
area this week as a cold front stalls near the region. Periods of
locally heavy rainfall are likely with flooding possible, especially
in low-lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-022015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
405 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Strong Thunderstorms: A band of thunderstorms will track east across
the South Carolina and Georgia waters this evening. These
thunderstorms may produce strong wind gusts and frequent cloud to
surface lightning. Special Marine Warnings may be issued.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 1, 4:12 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
512 PM EDT Sun Aug 1 2021

GAZ101-118-SCZ047-048-051-012145-
Effingham-Inland Chatham-Inland Jasper-Coastal Jasper-Beaufort-
512 PM EDT Sun Aug 1 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM, CHATHAM,
BEAUFORT AND JASPER COUNTIES...

At 512 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Springfield to
Marlow, and moving southeast at 20 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Pooler, Bluffton, Springfield, I-16/I-95 Interchange, Godley Station,
Savannah International Airport, Downtown Savannah and Rincon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3240 8126 3229 8084 3199 8127 3219 8142
      3221 8141 3222 8143 3223 8142 3224 8143
      3228 8144
TIME...MOT...LOC 2112Z 300DEG 17KT 3233 8129 3226 8142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 49 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
August 1, 4:25 PM EST to 4:31 PM EST
Where
Effingham County, 1.81 mi NW of Exley
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.250, -81.240

A Effingham County emergency manager reported a tree down and through the window of a home on Exley Loop, a second tree down on Dogwood Drive, a third tree down on a carport crushing a car, a fourth tree down on another home, and damage to a canopy on Oak Street. The public also reported roof shingles blown off a home and damage to two pear trees at a residence on Hampton Court in Paddleford Plantation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978122.